Alert archive / Missouri / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 461, NWS Springfield, MO

August 12, 2011Texas County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 12, 2011, 4:34 PM CDT for Texas County, Missouri. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2011, 4:34 PM CDT (21:34 UTC)
Expired
Aug 12, 2011, 5:15 PM CDT
In force
41 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Texas County, MO

The radar

The Springfield radar (KSGF), 129 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2011-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2011-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
196 J/kg
Mixed-layer CIN
-283 J/kg
Mixed-layer LCL
1165 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

819 
WUUS53 KSGF 122134
SVRSGF
MOC215-122215-
/O.NEW.KSGF.SV.W.0461.110812T2134Z-110812T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
434 PM CDT FRI AUG 12 2011

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TEXAS COUNTY IN SOUTH CENTRAL MISSOURI...

* UNTIL 515 PM CDT.

* AT 431 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM PLATO TO 5 MILES
  NORTH OF HUGGINS TO BENDAVIS...MOVING EAST AT 30 MPH. THESE STORMS
  ARE CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN
  EXCESS OF 60 MPH.

* LOCATIONS IMPACTED INCLUDE BENDAVIS...BUCYRUS...EUNICE...EXTREME
  SOUTHWESTERN FORT LEONARD WOOD...HAZELTON...HOUSTON...HUGGINS...
  LICKING...PLATO...PRESCOTT...RAYMONDVILLE...ROBY...SIMMONS...
  SOLO...SUCCESS AND YUKON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE ARE DANGEROUS STORMS CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN THEIR PATH SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS.

&&

LAT...LON 3718 9176 3726 9225 3761 9224 3760 9176
TIME...MOT...LOC 2133Z 270DEG 26KT 3753 9222 3740 9218
          3727 9223
WIND...HAIL 60MPH 1.00IN

$$

SCHAUMANN
3 follow-up statements
558 
WWUS53 KSGF 122147
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
447 PM CDT FRI AUG 12 2011

MOC215-122215-
/O.CON.KSGF.SV.W.0461.000000T0000Z-110812T2215Z/
TEXAS MO-
447 PM CDT FRI AUG 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHERN TEXAS COUNTY...

AT 446 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM ROBY TO 3
MILES SOUTHEAST OF SUCCESS TO BENDAVIS...MOVING EAST AT 30 MPH. THESE
STORMS ARE CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.

LOCATIONS IMPACTED INCLUDE BENDAVIS...BUCYRUS...EUNICE...HAZELTON...
HOUSTON...HUGGINS...LICKING...PRESCOTT...RAYMONDVILLE...ROBY...
SIMMONS...SOLO...SUCCESS AND YUKON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3718 9176 3726 9225 3758 9219 3760 9176
TIME...MOT...LOC 2147Z 270DEG 26KT 3753 9209 3740 9205
          3728 9217
WIND...HAIL 60MPH 1.00IN

$$

SCHAUMANN
799 
WWUS53 KSGF 122158
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
458 PM CDT FRI AUG 12 2011

MOC215-122215-
/O.CON.KSGF.SV.W.0461.000000T0000Z-110812T2215Z/
TEXAS MO-
458 PM CDT FRI AUG 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR CENTRAL TEXAS COUNTY...

AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
SOUTHEAST OF LICKING TO SIMMONS...MOVING EAST AT 35 MPH. THESE STORMS
ARE CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN
EXCESS OF 60 MPH.

LOCATIONS IMPACTED INCLUDE BUCYRUS...EUNICE...HOUSTON...LICKING...
PRESCOTT...RAYMONDVILLE...SIMMONS...SOLO AND YUKON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3725 9219 3753 9195 3760 9176 3718 9176
TIME...MOT...LOC 2159Z 280DEG 32KT 3742 9175 3724 9200
WIND...HAIL 60MPH 0.88IN

$$

SCHAUMANN
931 
WWUS53 KSGF 122215
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
515 PM CDT FRI AUG 12 2011

MOC215-122223-
/O.EXP.KSGF.SV.W.0461.000000T0000Z-110812T2215Z/
TEXAS MO-
515 PM CDT FRI AUG 12 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL TEXAS COUNTY WILL
EXPIRE AT 515 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORMS THAT PROMPTED THE WARNING HAD WEAKENED AND WERE NO 
LONGER SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE. 

HOWEVER...STRONG THUNDERSTORMS WILL CONTINUE TO IMPACT SOUTHERN 
TEXAS COUNTY THROUGH ABOUT 6 PM. WIND GUSTS OVER 50 MPH...HAIL TO 
THE SIZE OF PENNIES...TORRENTIAL RAINFALL...AND FREQUENT LIGHTNING 
STRIKES WILL ALL BE POSSIBLE FROM THESE STORMS.

LAT...LON 3725 9219 3753 9195 3760 9176 3718 9176
TIME...MOT...LOC 2213Z 280DEG 32KT 3740 9160 3722 9185

$$

SCHAUMANN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:50 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 12, 2:50 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
250 PM CDT FRI AUG 12 2011

.DISCUSSION...

PRIOR TO STORMS MOVING INTO THE REGION EARLY THIS
AFTERNOON...FANTASTIC CONDITIONS WERE OBSERVED OVER EXTREME
SOUTHEAST KANSAS AND THE MISSOURI OZARKS THROUGH MOST OF THE DAY.
THESE STORMS WILL CONTINUE TO IMPACT THE AREA THROUGH THE REST OF
THE AFTERNOON AND EVENING.

A SPECIAL UPPER AIR OBSERVATION WAS PERFORMED AT 18Z TODAY TO ASSESS
THE POTENTIAL FOR STRONG TO SEVERE STORMS.  THIS SOUNDING REVEALED
THAT THE INSTABILITY - SHEAR COMBINATION IS NOT LIKELY SUFFICIENT
FOR A HIGH FREQUENCY OF SEVERE WEATHER.  AS A MATTER OF FACT...MOST
THUNDERSTORMS THROUGH TONIGHT SHOULD REMAIN BELOW SEVERE LIMITS...AS
MIXED LAYER CAPE VALUES ONLY MEASURED 576 J/KG.

DESPITE DEEP LAYER SHEAR BEING DECENT FOR THE TIME OF YEAR (30 TO 35
KNOTS)...LOW LEVEL SHEAR WAS RATHER WEAK...WHICH WOULD TEND TO
MITIGATE THE RISK FOR TORNADOES AND DAMAGING WIND GUSTS.  MEANWHILE
THE LACK OF CAPE WOULD MITIGATE THE STRENGTH OF
UPDRAFTS...ULTIMATELY LOWERING THE RISK FOR LARGE HAIL. IT'S NOT OUT
OF THE REALM OF POSSIBILITY THAT AN ISOLATED SEVERE STORM WILL
DEVELOP LATE THIS AFTERNOON AND THIS EVENING...BUT AGAIN...A HIGH
FREQUENCY OF SEVERE STORMS IS NOT LIKELY.

WITH THE SYNOPTIC FRONT STILL POSITIONED ACROSS THE KANSAS AND
NEBRASKA BORDER...ADDITIONAL STORMS WILL BE POSSIBLE LATER TONIGHT.
WITH THE CONTINUED LACK OF INSTABILITY...THE RISK FOR ORGANIZED
SEVERE STORMS SEEMS MINIMAL AT THIS TIME.  STORMS SHOULD EXIT THE
REGION EARLY SATURDAY MORNING...SETTING THE STAGE FOR DRY WEATHER.

THIS DRY WEATHER WILL PERSIST FROM SATURDAY AFTERNOON THROUGH AT
LEAST TUESDAY IN RESPONSE TO A DRY / STABLE AIRMASS THAT WILL SPREAD
ACROSS SOUTHERN MISSOURI.  THE SUMMERTIME RIDGE OF HIGH PRESSURE
WILL REMAIN SUPPRESSED ACROSS NEW MEXICO THROUGH THIS TIME
PERIOD...HELPING TO KEEP AFTERNOON TEMPERATURES IN THE 80S ON A
DAILY BASIS THROUGH TUESDAY.

BY WEDNESDAY AND BEYOND...MODELS SUGGEST THAT THE SUMMERTIME RIDGE
WILL BEGIN TO BUILD BACK OVER NORTHERN TEXAS.  THIS SLIGHT PATTERN
SHIFT WOULD BRING WARMER TEMPERATURES BACK INTO THE OZARKS...MOST
LIKELY 90 DEGREE TEMPERATURES.  HOWEVER...RAIN CHANCES CAN NOT
NECESSARILY BE RULED OUT EITHER...SINCE WE'LL BE POSITIONED
UNDERNEATH THE NORTHEAST PERIPHERY OF THE SUMMERTIME HIGH CENTER.

CRAMER

&&

.AVIATION...

FOR THE 1800Z TAFS:

EXPECT VFR CONDITIONS TO PREVAIL OVER SOUTHWESTERN MISSOURI
AIRFIELDS THOUGH THE FORECAST PERIOD WITH THE EXCEPTION OF PERIODS
OF MVFR DUE TO CEILINGS AND VISIBILITY DURING HEAVIER
PRECIPITATION TONIGHT AND CEILINGS DURING POST FRONTAL CLOUDINESS
EARLY TOMORROW.

WITH A WARM...HUMID AND INCREASINGLY UNSTABLE AIR MASS IN PLACE
EARLY THIS AFTERNOON...DECIDED TO BRING THE RISK OF SHOWERS AND
THUNDERSTORMS INTO THE AREA EARLY IN THE TAF FORECAST PERIOD.
GIVEN THAT THE MORE DYNAMIC UPPER LEVEL SUPPORT WILL APPROACH THE
AREA CLOSER TO OR JUST AFTER MIDNIGHT TONIGHT...INCLUDED THE
HEAVIEST AND MOST CONCENTRATED THUNDERSTORM ACTIVITY AROUND THAT
TIME. AT LEAST SOME SHOWER ACTIVITY MAY LINGER INTO TOMORROW
MORNING AS A SECOND UPPER LEVEL SHORTWAVE APPROACHES THE AREA.
LOOKS LIKE CLEARING WILL TAKE PLACE SLOWLY FROM MID MORNING ON
TOMORROW AS AN UPPER LEVEL TROF AXIS MOVES EAST OF THE AREA AND
SURFACE HIGH PRESSURE BUILDS IN BEHIND IT.

COLUCCI

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 12, 3:55 PM CDT, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
355 PM CDT FRI AUG 12 2011

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-132100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
355 PM CDT FRI AUG 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  THE HAZARDOUS WEATHER RISK LEVEL IS...SIGNIFICANT.

WEATHER HAZARDS EXPECTED...

 LIMITED HAIL RISK.
 LIMITED THUNDERSTORM WIND DAMAGE RISK.
 LIMITED FLOODING RISK.
 SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

 SCATTERED THUNDERSTORMS WILL CONTINUE TO IMPACT EXTREME SOUTHEAST
 KANSAS AND THE MISSOURI OZARKS THIS AFTERNOON AND TONIGHT.

 MOST OF THESE STORMS WILL REMAIN BELOW SEVERE INTENSITY.
 HOWEVER...THERE REMAINS A CHANCE THAT AN ISOLATED SEVERE STORM OR
 TWO COULD DEVELOP...PRODUCING WIND GUSTS TO 60 MPH AND HAIL UP TO
 THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

 STORMS MAY LINGER INTO SATURDAY MORNING ACROSS PORTIONS OF SOUTH
 CENTRAL MISSOURI. A FEW STRONG STORMS CANNOT BE RULED OUT.

 AN UPPER LEVEL RIDGE WILL BUILD BACK OVER THE REGION THROUGH
 MUCH OF NEXT WEEKEND. HEAT INDEX VALUES WARMING INTO THE MIDDLE
 TO UPPER 90S IS EXPECTED ON A DAILY BASIS FROM TUESDAY THROUGH
 THURSDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 5:17 PM CDTSevere Thunderstorm WarningSGFDent, Shannon58 min
Aug 12, 5:32 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon43 min
Aug 12, 6:11 PM CDTSevere Thunderstorm WarningSGFOregon64 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.